|Type of medicine||A sulfonylurea antidiabetic medicine|
|Used for||Type 2 diabetes mellitus|
|Also called||Glyburide (in US); Amglidia®|
|Available as||Tablets, oral liquid medicine|
Insulin is a hormone which is made naturally in your body, in the pancreas. It helps to control the levels of sugar (glucose) in your blood. If your body does not make enough insulin, or if it does not use the insulin it makes effectively, this results in the condition called sugar diabetes (diabetes mellitus).
People with diabetes need treatment to control the amount of sugar in their blood. This is because good control of blood sugar levels reduces the risk of complications later on. Some people can control the sugar in their blood by making changes to the food they eat but, for other people, medicines like glibenclamide are given alongside the changes in diet.
Glibenclamide works by increasing the amount of insulin that your pancreas produces. This helps to reduce the amount of sugar in your blood.
Can glibenclamide cause problems?
Along with their useful effects, most medicines can cause unwanted side-effects although not everyone experiences them. The table below contains some of the most common ones associated with glibenclamide. You will find a full list in the manufacturer’s information leaflet supplied with your medicine. The unwanted effects often improve as your body adjusts to the new medicine, but speak with your doctor or pharmacist if any of the following continue or become troublesome.
|Common glibenclamide side-effects||What can I do if I experience this?|
|Feeling sick (nausea) or being sick (vomiting)||Stick to simple foods – avoid rich or spicy meals|
|Hard stools that are difficult to pass (constipation)||Eat a well-balanced diet and drink plenty of water|
|Loose, watery stools (diarrhoea)||Drink plenty of water to replace any lost fluids|
|Signs of low blood sugar (glucose): feeling shaky or anxious, sweating, looking pale, feeling hungry, feeling that your heart is pounding (palpitations), feeling dizzy||Eat something containing sugar such as a sweet biscuit or a sugary drink (not diet) and follow this up with a snack such as a sandwich. Tell your doctor if you notice these symptoms|
|Increase in weight||If this becomes a problem, let your doctor know at your next check-up|
If you experience any other symptoms which you think may be due to the tablets, speak with your doctor or pharmacist for further advice.